Nebraska, 2017

Hail in Nebraska, July 10, 2017

July 10, 2017 · NWS OAX · 2 events in 2 counties and zones

Severe thunderstorms formed along a warm front during the nighttime of July 10th over northeast Nebraska. One storm produced strong winds and wind driven hail that was as large as one inch in diameter in Norfolk in Madison County and spread into Stanton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms formed along a warm front during the nighttime of July 10th over northeast Nebraska. One storm produced strong winds and wind driven hail that was as large as one inch in diameter in Norfolk in Madison County and spread into Stanton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:31 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 10, 10:31 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1131 PM CDT Mon Jul 10 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 237 PM CDT Mon Jul 10 2017

A short-wave trough --evident in early-afternoon water vapor
imagery-- over central WY into northeast MT will translate east-
southeast into the mid MO Valley overnight, ahead of a more potent
impulse tracking along the International Border. Forcing for
ascent attendant to the former in conjunction with low-level
upslope flow will foster a band of thunderstorms across the
northern High Plains this afternoon, a subset of which will
likely reach portions of eastern NE and western IA late tonight
into Tuesday morning. A surface front which is in the process of
stalling across southeast NE and southwest IA this afternoon will
lift north tonight with the best precipitation chances along and
to the north of it.

On Tuesday, early-day clouds could linger across portions of
northeast NE into west-central IA, holding temperatures to around
90 or the lower 90s. Across the southern half of the area,
stronger diabatic warming will yield highs in the mid to upper
90s. When coupled with dewpoints in the lower to mid 70s,
afternoon heat indicies will approach 105 degrees. Currently, the
highest probability of these values being reached is across
portions of southeast NE where we will extend the heat advisory
until 8 PM Tuesday. Precipitation chances should remain small
owing to weakening large-scale forcing for ascent and the tendency
for the surface front to re-develop north of the area.

On Tuesday night into Wednesday night, an amplifying short-wave
trough tracking from the ND-MN Red River Valley into the upper
Great Lakes will likely foster one or more MCSs across those
locations, which in turn, will aid in the southward push of a
synoptic-scale front into the area. This boundary will serve as a
focus for thunderstorms, especially Wednesday evening and night.
Highs on Wednesday will range from lower 90s north to mid 90s
south.

The surface boundary will linger across the area on Thursday with
a continuing chance of showers and storms. Clouds could be a bit
more widespread, potentially holding afternoon highs in the mid
80s to lower 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 237 PM CDT Mon Jul 10 2017

Latest medium-range guidance is reasonably consistent in depicting
the re-establishment of a prominent ridge from the Four Corners
into the lee of the Canadian Rockies late this week into early
next week. These data suggest we will remain just to the east of
the hottest low-level air mass attendant to the mid-level pattern
with daytime highs near or slightly above seasonal normals.
Isolated showers and storms will remain possible. But, in general,
the chance for measurable precipitation will remain quite low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CDT Mon Jul 10 2017

Scattered thunderstorms are likely, mainly at KOFK to begin the
TAF period but are also possible by 09z at KOMA. KLNK still looks
to remain dry but storms may be just off to the north. Otherwise,
VFR conditions are expected through the TAF cycle.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon to 8 PM CDT Tuesday for NEZ088>093.

IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Kern
Hazardous weather outlook, Jul 10, 7:37 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
837 PM CDT Mon Jul 10 2017

NEZ088>093-111545-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
837 PM CDT Mon Jul 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

Heat index readings on Tuesday afternoon may reach around 105
degrees in southeast Nebraska during the afternoon hours. A heat
advisory is in effect each day.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Hit-and-miss thunderstorms and heat index readings of 100 to 105
degrees or higher are possible through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Monday.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-111545-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
837 PM CDT Mon Jul 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A thunderstorm complex will move into the area tonight from the
western High plains. The best chance for thunderstorms will be
after midnight north of a Columbus to Blair to Harlan Iowa line.
Gusty winds of 40 to 60 mph will be the main hazard with the
strongest storms, but some small hail could also occur.

A slight chance for thunderstorms continues through the day on
Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Hit-and-miss thunderstorms and heat index readings of 100 to 105
degrees or higher are possible through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Monday.

In the hours before

Special weather statement, Jul 10, 10:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1112 PM CDT MON JUL 10 2017

NEZ016-017-030-031-042-110500-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
1112 PM CDT MON JUL 10 2017

...Significant Weather Advisory for MADISON...NORTHWESTERN PLATTE...
SOUTHWESTERN PIERCE...ANTELOPE AND NORTHERN BOONE COUNTIES UNTIL
MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elgin, or 37 miles west of Norfolk, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pierce, Albion, Neligh, Battle Creek, Newman Grove, Elgin,
Clearwater, Petersburg, Oakdale, Meadow Grove, Lindsay, Tilden,
Humphrey, Foster, Cornlea, Loretto and Willow Creek State Recreation
Area.

This includes Highway 275 in Nebraska between mile markers 25 and 70.

LAT...LON 4226 9830 4233 9750 4163 9747 4168 9829
TIME...MOT...LOC 0412Z 242DEG 28KT 4195 9815

KG

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
July 10, 10:55 PM CST
Where
Madison County, Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -97.420

One inch hail stones were wind driven and pounded sidings of homes in Norfolk.

Hail, Stanton

When
July 10, 11:04 PM CST
Where
Stanton County, 11.19 mi NW of Stanton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.080, -97.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713817, 713820.